A case report of an accidental substitution of vitamin K injection with ephedrine. - GreenMedInfo Summary
[Risk management by reporting critical incidents. Vitamin K and ephedrine mix-up at a birthing unit].
Ugeskr Laeger. 2001 Sep 24 ;163(39):5365-7. PMID: 11590951
INTRODUCTION: Errors of medication are frequent causes of hazards to patients. It has been suggested that containers that look alike constitute a risk of such errors. In this article, we present an example of how reporting incidents of potential risks, can be applied in their clinical management.
MATERIAL AND METHODS: As part of a medical technology assessment project on risk management in a delivery department, the staff were encouraged to report incidents that could create a potential risk to patients. The incidents were assessed by a project group as either a general problem to patient safety or a solitary incident. If considered a general problem, procedures should be changed and implemented in the department.
RESULTS: Two incidents were reported, where ephedrine and adrenaline were found in a box supposed to contain vitamin K for new-born babies. These were considered a general problem by the project group, and the procedure for storing and managing ephedrine and adrenaline in the delivery department was changed to prevent new cases.
DISCUSSION: Near misses occur more often than actual errors, and we argue that, as they are easier to discover, it is important to learn from them and thus prevent further incidents. A forum should be set up to exchange experiences of acknowledged risks, hazards, analytical results and preventive solutions.